MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Code Complete Blockage (1094)
Health Effect - Clinical Code Ischemia (1942)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant products: aaa-body-inverted-leg, zsle-16-74-zt.(b)(6).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
A patient experienced critical ischemia due to an occluded right zenith flex with spiral-z technology aaa endovascular graft iliac leg, which was discovered in the image review completed for a related event for a zsle-16-74-zt that was implanted as well (reported under report reference #1820334-2019-02014).A custom made bifurcated infrarenal graft with an inverted limb on the contralateral side was implanted as well.On (b)(6) 2019, a femoral embolectomy of the right branch was performed unsuccessfully.It was noted that an anesthetist opposed an endovascular aortic repair as compared to an open surgery approach prior to the procedure.A decision was made on (b)(6) 2019 to perform a femorofemoral bypass.Afterwards, the physician noted that the femorofemoral bypass did not show successful results as the patients right foot has not responded as expected.Another surgery was performed on (b)(6) 2019.The provided radiology report revealed suspected ischemia of the lower right limb of the previously implanted aorto-iliac prosthesis.The examination was carried out after arterial opacification.In the abdomen, there is a sub-renal abdominal aneurysm, 55 mm in diameter, with no signs of rupture.At the stent, there is a partial thrombosis extending to the start of the right iliac prosthesis, which is totally thrombosed.External femoral artery revascularization was achieved through collateral circulation.Insufficient vascularization was noted at the popliteal fossa.There was sufficient opacification to the left of the iliac prosthesis and the left external iliac artery is opacified up to the popliteal fossa.On (b)(6) 2019, the physician checked if the fem-fem bypass done on (b)(6) 2019 with the aesculap/bbraun graft was not occluded because nurses reported that the patient¿s right feet did not seem healthy.Nothing was occluded on this date.It was clarified that the statement, "counter-anesthesist indication to deposit both endoprostheses by abdominal" means that the physician was initially thinking about performing an open procedure to explant the cook grafts implanted in 2012 and 2018, but this idea was rejected by the anesthetists because of patient¿s condition (as an (b)(6) year old man, it was believed he was too old).Additional information provided from the image review revealed thrombosis of two zsle stents rather than just the originally reported one.The image reviewer stated "a custom mainbody with an inverted ipsilateral limb had been implanted to reline a pre-existing mainbody.The suprarenal stent likely belonged to the original mainbody.The right iliac leg was likely the original ipsilateral leg.With relining, it became the contralateral leg.A zsle-16-90 extended from the new inverted contralateral gate through the original ipsilateral gate.The zsle-16-74 extended from the original contralateral gate into the right cia.At the level of the original ipsilateral gate, a short bare stent is suggested.Consequently, the original ipsilateral gate was lined with two overlapping zsle stents and possibly lined with a bare stent".
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: dr.(b)(6) from (b)(6) clinique notified cook on 19dec2019 of an incident involving a zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-90-zt) from lot number 7791434.An 84-year-old male presented with an abdominal aortic aneurysm (aaa) and had an endovascular aneurysm repair (evar) procedure.It was reported that the patient returned with critical ischemia of the right lower limb on occlusion of the right brand of the aortic iliac graft (aortobilialendoprothese).A failed attempt of a femoral embolectomy of the right branch occurred on (b)(6) 2019 and it was the counter-anesthesists' indication to deposit both endoprostheses by abdominal.A decision was made to perform a femoro-femoral femoral-right bypass on (b)(6) 2019.On friday (b)(6) 2019, the distributor advised wca by email that the doctor had called to make them aware that the femoral-femoral bypass did not seem to work (right foot was not looking well), so he is doing another surgery on (b)(6) 2019 on this patient (he didn¿t advise what he will do exactly).A review of the documentation, complaint history, device history record, instructions for use (ifu), and quality control, as well as a visual inspection of imaging provided of the device, were conducted during the investigation.The complaint device was not returned for investigation, however, ct imaging was provided and sent for expert review.The complaint of a patient with thrombus and critical ischemia in the leg is confirmed as thrombosis of two zsle stent grafts is seen in both the zsle-16-74 and the zsle-16-90 that were implanted.Cook has concluded that the device was manufactured to specification.Additionally, a document based investigation evaluation was performed.A review of the device master record found that proper procedures are in place to identify and prevent this failure mode prior to device distribution.A review of the design history file found that the design verification testing performed in these tests showed that the affected product meets the established acceptance criterion for the deployment of the device, its dimension accuracy, and ensuring that proximal internal stent design and spacing is optimized.A review of the device history record found no nonconformances or additional complaints associated with this device lot.It should be noted that this device is a one-device lot.There is no evidence to suggest there is any nonconforming product in house or out in the field.Additionally, a review of the product labeling for the device was completed.The instructions for use state the following instructions related to the reported failure mode: 4.2 patient selection, treatment and follow-up: zenith spiral-z iliac artery distal fixation site greater than 10mm in length and 7.5-20mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair for sizing requirements and a list of key anatomical elements that may affect successful aneurysm exclusion using a main body or renu from the zenith aaa endovascular graft family of products, refer to the appropriate instructions for use.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous or thrombus-lined may preclude placement of the endovascular graft and/or increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis and/or increase the risk of embolization.Patients with poor outflow or a hypercoagulable state (e.G., cancer) may be at an increased risk of a thromboembolic event all patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Successful patient selection requires specific imaging and accurate measurements; please see section4.3 pre-procedure measurement techniques and imaging 4.3 pre-procedure measurement techniques and imaging: diameters utilizing ct, diameter measurements should be determined from the outer wall to outer wall vessel diameter (not lumen measurement) to help with proper device sizing and device selection.4.4 device selection: strict adherence to the zenith spiral-z aaa iliac leg ifu sizing guide is strongly recommended when selecting the appropriate device size (table 10.5.1).Appropriate device oversizing has been incorporated into the ifu sizing guide.Sizing outside of this range can result in endoleak, fracture, migration, device infolding or compression.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith flex aaa endovascular graft within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the renal or internal iliac arteries.Inadequate fixation of the zenith flex aaa endovascular graft may result in increased risk of migration of the stent graft.Incorrect deployment or migration of the endorposthesis may require surgical intervention.11.1.7 molding balloon insertion: 5.Expand the molding balloon with diluted contrast media (as directed by the manufacturer) in the area of the most proximal covered stent and the infrarenal neck, starting proximally and working in the distal direction.(fig.15).6.Withdraw the molding balloon to the ipsilateral limb overlap region and expand.7.Withdraw the molding balloon to the ipsilateral distal fixation site and expand.8.Deflate and remove molding balloon.Transfer molding balloon onto the contralateral wire guide and into the contralateral iliac leg introduction system.Advance molding balloon to the contralateral limb overlap and expand.9.Withdraw the molding balloon to the contralateral iliac leg/vessel distal fixation site and expand.(fig.15).10.Remove molding balloon and replace it with an angiographic catheter to perform completion angiograms." based on the information provided, no inspection of the product, and the results of the investigation, a definitive cause was traced to patient condition and anatomy.There was moderate to severe stenosis in the right iia and eia; this area of stenosis would significantly limit outflow, resulting in there to be a higher propensity for mural thrombus formation.Additionally, thrombus formation is a known inherent risk of these devices.The appropriate personnel have been notified.Per the quality engineering risk assessment, no further action is required.Cook will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional patient/event information has been received since the previous medwatch report was sent.

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9570360
Report Number1820334-2020-00092
Device Sequence Number13986451
Product Code MIH
UDI-Device Identifier10827002552392
UDI-Public(01)10827002552392(17)200407(10)7791434
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/07/2020
Device Model NumberN/A
Device Catalogue NumberZSLE-16-90-ZT
Device Lot Number7791434
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/19/2019
Supplement Date Received by Manufacturer08/26/2020
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date09/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age84 YR